Florida, 2015

Tornado in Florida, October 1, 2015

October 1, 2015 · NWS TBW · 1 event in 1 county or zone

A line of scattered showers associated with a weak cold front passage produced a breif lived waterspout over the Tampa Bay that came onshore near the southern end of the Skyway Bridge as a weak tornado. The tornado crossed Interstate 275, damaging a parked trailer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of scattered showers associated with a weak cold front passage produced a breif lived waterspout over the Tampa Bay that came onshore near the southern end of the Skyway Bridge as a weak tornado. The tornado crossed Interstate 275, damaging a parked trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 1, 8:46 AM EST, 3 minutes earlier.

Area forecast discussion, Oct 1, 8:46 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
946 AM EDT THU OCT 1 2015

.UPDATE...
MORNING WATER VAPOR SATELLITE IMAGERY IS SHOWING HURRICANE JOAQUIN
SPINNING NEAR THE BAHAMAS WHILE A DRY AIRMASS IS SWEEPING ACROSS
THE GULF OF MEXICO BEHIND A COLD FRONT. THE FORECAST AREA REMAINS
AHEAD OF THIS FRONT IN THE WARM AND MOIST AIRMASS...WITH THE KTBW
12Z SOUNDING SHOWING 1.76 INCHES OF PRECIPITABLE WATER. AS THE
FRONT APPROACHES THE FORECAST AREA TODAY...NORTHWEST LOW LEVEL
FLOW WILL HELP TO CLEAR OUT THE COAST FROM TAMPA BAY SOUTH...WHICH
WILL KEEP THE HIGHEST RAIN CHANCES OVER THE INTERIOR AND ALONG THE
NATURE COAST.

OTHERWISE...THE FORECAST LOOKS ON TRACK WITH A STRONG TROUGH
PUSHING INTO FLORIDA AND THE EASTERN GULF OF MEXICO THROUGH THE
WEEKEND...HELPING TO STEER HURRICANE JOAQUIN NORTH AND AWAY FROM
FLORIDA. COOLER AND DRIER AIR WILL FILTER IN THROUGH THE
WEEKEND...WITH FAIRLY LOW RAIN CHANCES AFTER TODAY.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST TODAY...AS NORTHWEST WINDS
WILL HELP TO CLEAR OUT THE COAST. OVER THE INTERIOR...KLAL IS THE
ONLY TAF SITE THAT COULD SEE SOME THUNDERSTORMS IN THE VICINITY
THIS AFTERNOON...THEN CLEARING OUT BY EARLY EVENING.

&&

.MARINE...
HURRICANE JOAQUIN TO THE SOUTHEAST OF FLORIDA IS PRODUCING
NORTHWEST WINDS THAT WILL START TO TURN TO THE WEST THROUGH THE
WEEKEND AS JOAQUIN LIFTS NORTH. THE PRESSURE GRADIENT ACROSS THE
EASTERN GULF WILL TIGHTEN A BIT AS A TROUGH DESCENDS INTO THE
REGION FROM THE NORTH...WITH SMALL CRAFT EXERCISE CAUTION OR
POSSIBLY SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS EXPECTED SUNDAY
AND MONDAY. MARINERS SHOULD CONTINUE TO MONITOR CONDITIONS THROUGH
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  75  86  72 /  20  20  20  20
FMY  90  75  88  73 /  10  10  20  20
GIF  91  73  88  69 /  40  20  20  10
SRQ  87  75  86  73 /  10  20  20  20
BKV  89  70  86  66 /  30  10  20  20
SPG  88  76  86  73 /  10  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/FIRE WEATHER...18/FLEMING
MARINE...18/FLEMING
DECISION SUPPORT...11/MCKAUGHAN
Hazardous weather outlook, Oct 1, 2:42 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
342 AM EDT THU OCT 1 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020745-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
342 AM EDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
WITH THE GREATEST COVERAGE INLAND. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
MONDAY ACROSS THE ENTIRE AREA. ISOLATED THUNDERSTORMS ARE
EXPECTED WEDNESDAY MAINLY IN THE SOUTH. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

...MARINE IMPACTS...
NORTHWEST WINDS MAY BE AS HIGH AS 20 TO 25 KNOTS LATE SATURDAY
THROUGH EARLY MONDAY...CREATING HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT OPERATORS.

...RIP CURRENT IMPACT...
ROBUST NORTHWEST WINDS ON THE GULF DURING THE WEEKEND MAY RESULT
IN A RISK OF RIP CURRENTS ALONG AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RKR

The radar

The Tampa radar (KTBW), 26 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Manatee

When
October 1, 8:49 AM EST to 8:51 AM EST
Where
Manatee County, 3.25 mi WNW of Terra Ceia to 2.86 mi WNW of Terra Ceia
Rating
EF0
Path length
0.39 mi
Path width
30 yd
Property damage
$12,000
Reported by
Department of Highways
Coordinates
27.590, -82.628

Multiple reports were received of a waterspout that formed over the Tampa Bay and came onshore as a brief tornado near the southern end of the Skyway Bridge. The tornado crossed Interstate 275 and caused damage to a trailer. Track location was estimated based off of amateur video.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyThe tornado archive for Florida, 2015Warnings in Florida, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598280.